Alert archive / Wisconsin / Special Weather Statements in 2017

Special Weather Statement, NWS Twin Cities, MN

July 20, 2017Pierce County, Wisconsin

NWS Twin Cities, MN issued this special weather statement at Jul 20, 2017, 12:18 AM CDT for Pierce County, Wisconsin. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2017, 12:18 AM CDT (05:18 UTC)
Expired
Jul 20, 2017, 1:15 AM CDT
In force
57 min
Issued by
NWS Twin Cities, MN

County Pierce County, WI

The radar

The Minneapolis radar (KMPX), 86 km from the middle of the area, began a volume at 05:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 5.3 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2017-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 14 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2017-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 186 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
14 J/kg
Mixed-layer CIN
-693 J/kg
Mixed-layer LCL
1310 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
186 m²/s²
0-3 km storm-relative helicity
251 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

770 
WWUS83 KMPX 200518
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Twin Cities/Chanhassen MN
1218 AM CDT THU JUL 20 2017
 
MNZ070-078-WIZ024-200615-
Dakota-Goodhue-Pierce-
1218 AM CDT THU JUL 20 2017

...VERY HEAVY RAIN AND LOCALIZED MINOR FLOODING EXPECTED...

VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED FLOODING WILL AFFECT
THE FOLLOWING COUNTIES...

Dakota...Goodhue...Pierce...

At 1217 AM CDT...VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED 
FLOODING WAS over eastern Dakota, southern Pierce, and northern 
Goodhue Counties.

LOCATIONS IMPACTED INCLUDE...
Red Wing, Hastings, Welch, Bay City, Diamond Bluff, Wacouta,
Miesville, Red Wing Airport, Frontenac State Park, Esdaile and Hager
City.

This includes U.S. Highway 61 between mile markers 82 and 104.
 
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...AS WELL AS FARM AND COUNTRY ROADS. DO NOT 
ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 4461 9293 4473 9293 4473 9264 4461 9229
      4454 9228 4454 9231 4452 9230 4451 9231
      4450 9244
TIME...MOT...LOC 0517Z 180DEG 0KT 4465 9265 
$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jul 20, 12:14 AM CDT, 4 minutes earlier.

Area forecast discussion, Jul 20, 12:14 AM CDT, 4 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1214 AM CDT Thu Jul 20 2017

.UPDATE for 06z aviation discussion below..

&&

.SHORT TERM...(This evening through Thursday)
Issued at 424 PM CDT Wed Jul 19 2017

Ongoing severe MCS will exit to the southeast quickly late this
afternoon. The forecast then becomes quite uncertain for this
evening and overnight with convective redevelopment possible
across central Minnesota. The atmosphere seems to be recovering
somewhat across South Dakota and there have been a few cells over
west central MN this afternoon. The HRRR would imply an east-west
line of storms developing between 02-03Z across central MN and
progress southeast for the rest of the evening into the early
overnight hours. This activity would contain a large hail threat,
although some damaging wind gusts are also possible. The biggest
threat will be heavy rainfall with training cells, but CAMs seem
to keep the line progressing southward which would limit flash
flooding potential.

.LONG TERM...(Thursday night through Wednesday)
Issued at 445 PM CDT Wed Jul 19 2017

For the extend, we'll see our zonal flow transition over to
northwest flow this weekend, before going back more zonal by the
middle of next week. Most concerning period looks to Thursday night
into Friday, when another round of severe weather and heavy rainfall
looks possible.

Our dry weather Thursday will be short lived as moisture quickly
returns Thursday night from Nebraska toward southwest MN. Most of
the guidance is in agreement with an elevated band of thunderstorms
working into southwest MN. This will push the warm front back into
southern MN Friday afternoon, and guidance is in good agreement on
storms firing off along this front and heading southeast toward
Chicago Friday night. Some discrepancies with how far north this,
but we followed the more southern solutions for QPF Friday, like the
GFS for Friday as what are seeing today has tracked south of even
what the southern models had. Moisture, instability, and shear
parameters all look similar to what we are seeing today, so all
modes of severe weather will be possible, but upscale growth to an
MCS looks likely, probably tracking from south central MN over
toward southern lower Michigan.

For the weekend, it is looking up weather wise, as a secondary
shortwave in the increasingly northwest low drops across northeast MN
toward the U.P. of Michigan, with the majority of activity Saturday
night into Sunday staying off to our northeast.

We'll have dry weather to start next week, but by Tuesday, moisture
will be surging back north across the Plains, with thunderstorm
chances returning Tuesday night into Wednesday as a front works into
the area.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1215 AM CDT Thu Jul 20 2017

Still have WAA wing of convection from the metro east into
western WI. This may linger much of the night. Some convection to
the southwest as well...and there is an outflow boundary that
developed from the earlier convection around the metro...that
worked to the KMKT area. This may interact with the southern
activity during the night and if this did develop further would
impede some of the better WAA into the eastern area. Expect some
MVFR cigs and some BR to develop over the central areas during the
night as the convection moves east and lower levels remain nearly
saturated. THis should all burn off through 13z with some high
clouds around into Thursday evening. Winds will be generally n-ne
during the period generally less than 10kts.

KMSP...
Could still see a threat of thunder through 07z-08z but most HIRES
solution exit it to the est and south. Still could see some MVFR
cigs and BR in the wake of the system but should become VFR
through 13z Thu.

/OUTLOOK FOR KMSP/
Fri...Mainly VFR. -SHRA/TSRA likely. Winds SE 5-10 kts.
Sat...Mainly VFR. Chc MVFR in -SHRA/TSRA. Winds lgt and vrbl.
Sun...VFR. Wind NW 10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...Flash Flood Watch until 6 AM CDT early this morning for
     WIZ023>026-028.

MN...Flash Flood Watch until 6 AM CDT early this morning for
     MNZ058>060-062-063-066>070-076>078.

&&

SHORT TERM...BORGHOFF
LONG TERM...MPG
AVIATION...DWE
Hazardous weather outlook, Jul 19, 12:59 PM CDT, 11 hours 19 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Twin Cities/Chanhassen MN
1259 PM CDT Wed Jul 19 2017

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
201800-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
1259 PM CDT Wed Jul 19 2017

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight

There is an enhanced risk of severe weather. A complex of
thunderstorms is expected to impact southern Minnesota this
afternoon, with the potential for widespread damaging wind gusts.
Another round of storms could develop this evening across central
Minnesota and track southeast into the overnight, with mainly a
large hail threat. A couple tornadoes are possible with either
round. Very heavy rainfall is also possible, which could lead to
localized flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorm chances return late Thursday night into Friday.
There is a slight risk of severe weather, mainly south of I-94.
Large hail, damaging winds, and heavy rainfall appear to be the
primary threats.

Thunderstorms will be possible late Saturday and Sunday, and
again from Tuesday into Wednesday. Widespread severe weather
during those time frames is not anticipated at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will likely be needed this afternoon
and tonight.

Borghoff

In the hours before

Local storm report, Jul 19, 10:55 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1055 PM CDT WED JUL 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 PM     HEAVY RAIN       4 SSE EAGAN             44.79N 93.13W
07/19/2017  M3.15 INCH       DAKOTA             MN   MESONET

            MESONET STATION.

&&

LS
Local storm report, Jul 19, 10:58 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1058 PM CDT WED JUL 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1035 PM     HEAVY RAIN       3 SE EDEN PRAIRIE       44.82N 93.40W
07/19/2017  M2.55 INCH       HENNEPIN           MN   MESONET

            MESONET STATION. 6 HOUR AMOUNT.

&&

LS
Local storm report, Jul 19, 11:01 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1101 PM CDT WED JUL 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1059 PM     HEAVY RAIN       2 SSW EDEN PRAIRIE      44.82N 93.46W
07/19/2017  M2.10 INCH       HENNEPIN           MN   ASOS

            REPORTED AT FLYING CLOUD AIRPORT. OCCURRED
            BETWEEN 6:50 P.M. AND 10:50 P.M.

&&

LS
Local storm report, Jul 19, 11:03 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1103 PM CDT WED JUL 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 PM     HEAVY RAIN       4 NE BURNSVILLE         44.79N 93.23W
07/19/2017  M3.18 INCH       DAKOTA             MN   TRAINED SPOTTER

            STORM TOTAL FROM 3:30 P.M. TO 10:40 P.M.
            TODAY.

0405 PM     TSTM WND GST     2 SSE WASECA            44.06N 93.49W
07/19/2017  M48 MPH          WASECA             MN   MESONET

            MESONET STATION MN039, WASECA 1SSE.

1045 PM     HEAVY RAIN       4 SSE EAGAN             44.79N 93.13W
07/19/2017  M3.15 INCH       DAKOTA             MN   MESONET

            MESONET STATION.

1035 PM     HEAVY RAIN       3 SE EDEN PRAIRIE       44.82N 93.40W
07/19/2017  M2.55 INCH       HENNEPIN           MN   MESONET

            MESONET STATION. 6 HOUR AMOUNT.

1027 PM     HEAVY RAIN       1 N HASTINGS            44.76N 92.85W
07/19/2017  M2.86 INCH       WASHINGTON         MN   MESONET

            MESONET STATION.

1017 PM     HEAVY RAIN       3 WSW ROSEMOUNT         44.74N 93.12W
07/19/2017  M4.25 INCH       DAKOTA             MN   PUBLIC

            EVENT TOTAL SO FAR. 2.75" OF IT OCCURRED
            BETWEEN 8:15 AND 10:15 P.M.

0540 PM     TSTM WND DMG     3 WSW EAU CLAIRE        44.79N 91.56W
07/19/2017                   EAU CLAIRE         WI   PUBLIC

            TWO LARGE TREES DOWN BLOCKING ROAD. REPORTED
            AT 3443 CRESCENT AVE, EAU CLAIRE, WI.

0455 PM     HEAVY RAIN       10 ESE RED WING         44.51N 92.36W
07/19/2017  M1.00 INCH       GOODHUE            MN   TRAINED SPOTTER

            RAIN AMOUNT FELL IN 15 MINUTES.

0440 PM     TSTM WND GST     5 SE TWIN LAKES         43.51N 93.35W
07/19/2017  M54 MPH          FREEBORN           MN   MESONET

            MESONET STATION MN001, TWIN LAKES 5SE.

0429 PM     TSTM WND GST     3 SSE ALBERT LEA        43.61N 93.34W
07/19/2017  E53 MPH          FREEBORN           MN   PUBLIC

            SOCIAL MEDIA REPORT INCLUDED SMALL HAIL AND
            ESTIMATED WIND GUST 50 TO 55 MPH.

0418 PM     TSTM WND DMG     1 E OWATONNA            44.09N 93.20W
07/19/2017                   STEELE             MN   AMATEUR RADIO

            TREES DOWN.

0416 PM     TSTM WND GST     5 NNE ELLENDALE         43.95N 93.27W
07/19/2017  M47 MPH          STEELE             MN   MESONET

            MESONET STATION MN096, ELLENDALE 5NNE.

0415 PM     TSTM WND DMG     OWATONNA                44.09N 93.22W
07/19/2017                   STEELE             MN   LAW ENFORCEMENT

            TREE DOWN.

0415 PM     TSTM WND GST     6 E MIESVILLE           44.60N 92.70W
07/19/2017  M50 MPH          GOODHUE            MN   MESONET

            MESONET STATION MN047, RED WING 4W.

0414 PM     TSTM WND GST     3 NW OWATONNA           44.12N 93.26W
07/19/2017  M48 MPH          STEELE             MN   AWOS

            AWOS STATION OWA, OWATONNA AP.

1059 PM     HEAVY RAIN       2 SSW EDEN PRAIRIE      44.82N 93.46W
07/19/2017  M2.10 INCH       HENNEPIN           MN   ASOS

            REPORTED AT FLYING CLOUD AIRPORT. OCCURRED
            BETWEEN 6:50 P.M. AND 10:50 P.M.

0355 PM     TSTM WND DMG     NORTHFIELD              44.45N 93.17W
07/19/2017                   RICE               MN   LAW ENFORCEMENT

            SEVERAL TREES DOWN ALONG HWY 19.

0355 PM     TSTM WND GST     4 N MAPLETON            43.98N 93.95W
07/19/2017  E60 MPH          BLUE EARTH         MN   AMATEUR RADIO

0350 PM     TSTM WND DMG     MANKATO                 44.17N 93.99W
07/19/2017                   BLUE EARTH         MN   LAW ENFORCEMENT

            NUMEROUS TREES DOWN.

0342 PM     TSTM WND DMG     4 SW JANESVILLE         44.08N 93.77W
07/19/2017                   WASECA             MN   911 CALL CENTER

            TWO TREES DOWN ALONG COUNTY LINE ROAD.

0342 PM     TSTM WND DMG     JANESVILLE              44.12N 93.71W
07/19/2017                   WASECA             MN   911 CALL CENTER

            TREE DOWN.

0325 PM     TSTM WND GST     6 NNW SVEADAHL          44.16N 94.78W
07/19/2017  M51 MPH          BROWN              MN   COCORAHS

            1.40 INCHES RAINFALL IN 55 MINUTES. 4 INCH
            DIAMETER TREE BRANCHES DOWN.

0315 PM     TSTM WND GST     3 NE MADELIA            44.08N 94.37W
07/19/2017  M62 MPH          BLUE EARTH         MN   MESONET

            MESONET STATION MN045, MADELIA 3ENE.

0312 PM     TSTM WND DMG     SEARLES                 44.23N 94.43W
07/19/2017                   BROWN              MN   LAW ENFORCEMENT

            POWER LINES DOWN.

0310 PM     TSTM WND DMG     1 NNW ST. JAMES         43.99N 94.63W
07/19/2017                   WATONWAN           MN   TRAINED SPOTTER

            LARGE TREE BLOWN DOWN.

0300 PM     TSTM WND DMG     4 NW SVEADAHL           44.12N 94.80W
07/19/2017                   BROWN              MN   911 CALL CENTER

            EMPTY SEMI TRAILER TIPPED OVER. REPORTED AT
            COUNTY ROAD 8 AND COUNTY ROAD 18, COMFREY,
            MN.

0250 PM     TSTM WND DMG     6 SSW SPRINGFIELD       44.16N 95.00W
07/19/2017                   BROWN              MN   FIRE DEPT/RESCUE

            NUMEROUS TREES UPROOTED/SNAPPED OFF. DAMAGE
            TO CORN FIELDS NEARBY AS WELL. TIME
            ESTIMATED.

0248 PM     TSTM WND DMG     6 W COMFREY             44.12N 95.02W
07/19/2017                   BROWN              MN   LAW ENFORCEMENT

            CORN FIELDS FLATTENED. SEVERAL TREES DOWN.
            ONE TREE UPROOTED. ONE TREE SNAPPED OFF.

0248 PM     TSTM WND DMG     COMFREY                 44.11N 94.90W
07/19/2017                   BROWN              MN   LAW ENFORCEMENT

            TREES DOWN.

0220 PM     TSTM WND DMG     3 ESE COURTLAND         44.25N 94.28W
07/19/2017                   NICOLLET           MN   LAW ENFORCEMENT

            TREE DOWN.

&&
Local storm report, Jul 19, 11:24 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1124 PM CDT WED JUL 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 PM     HEAVY RAIN       1 WSW HASTINGS          44.73N 92.88W
07/19/2017  M3.83 INCH       DAKOTA             MN   TRAINED SPOTTER

            DAILY AMOUNT. 2.81" FELL IN THE PAST 2.5
            HOURS.

&&

LS
Special weather statement, Jul 20, 12:18 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Twin Cities/Chanhassen MN
1218 AM CDT THU JUL 20 2017

MNZ070-078-WIZ024-200615-
Dakota-Goodhue-Pierce-
1218 AM CDT THU JUL 20 2017

...VERY HEAVY RAIN AND LOCALIZED MINOR FLOODING EXPECTED...

VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED FLOODING WILL AFFECT
THE FOLLOWING COUNTIES...

Dakota...Goodhue...Pierce...

At 1217 AM CDT...VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED
FLOODING WAS over eastern Dakota, southern Pierce, and northern
Goodhue Counties.

LOCATIONS IMPACTED INCLUDE...
Red Wing, Hastings, Welch, Bay City, Diamond Bluff, Wacouta,
Miesville, Red Wing Airport, Frontenac State Park, Esdaile and Hager
City.

This includes U.S. Highway 61 between mile markers 82 and 104.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...AS WELL AS FARM AND COUNTRY ROADS. DO NOT
ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 4461 9293 4473 9293 4473 9264 4461 9229
      4454 9228 4454 9231 4452 9230 4451 9231
      4450 9244
TIME...MOT...LOC 0517Z 180DEG 0KT 4465 9265

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 9:19 PM CDTFlash Flood WatchMPXCarver, Dakota, Goodhue, Hennepin, Le Sueur, McLeod and 7 more6 hr
Jul 19, 9:42 PM CDTSpecial Weather StatementMPXDakota33 min
Jul 19, 9:46 PM CDTSpecial Weather StatementMPXKandiyohi29 min
Jul 19, 9:59 PM CDTSevere Thunderstorm WarningMPXKandiyohi, Meeker31 min
Jul 19, 10:20 PM CDTSpecial Weather StatementMPXRamsey25 min
Jul 19, 10:22 PM CDTSpecial Weather StatementMPXMeeker23 min
Jul 20, 12:41 AM CDTSevere Thunderstorm WarningMPXMartin, Watonwan79 min
Jul 20, 1:02 AM CDTSpecial Weather StatementMPXFaribault58 min

Nearby

Special Weather Statements in Wisconsin, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.